Call us today

(949) 565 2377
Menu close

What Are the Withdrawal Symptoms of Nembutal?  

abuse of nembutal and barbiturate medications

Nembutal (phenobarbital) is a drug that belongs to the barbiturate class.

Barbiturates are central nervous system depressants that were originally designed to treat individuals who had severe anxiety, seizures, and issues with sleep. They are also sometimes still used as preanesthetic agents.

Barbiturates are classified as controlled substances by the United States Drug Enforcement Administration. Nembutal is classified as a Schedule II substance, meaning it has medicinal uses but is also a very strong candidate for the development of physical dependence and for abuse.

Withdrawal Syndrome

individual experiencing withdrawal symptoms of nembutal

A withdrawal syndrome or discontinuation syndrome occurs in a person has developed physical dependence on a specific drug. Physical dependence occurs as a result of the development of both tolerance to the drug and a withdrawal syndrome.

Tolerance refers to the experience of no longer getting the effects from a particular amount or dose of a drug that one has been taking over a period of time. The individual’s system has become habituated to the drug, and the person needs to use more of the drug to get the same effects that they previously got at lower doses. Individuals who abuse drugs are often using them for their psychoactive (mind-altering) effects, and the development of tolerance becomes a nuisance to them. They will begin to take extreme doses of the drug to get the effects that they got when they initially began taking the drug. In the case of Nembutal, this can result in taking doses that would be dangerous or even fatal to other individuals who have not developed the same level of tolerance.

As tolerance develops, an individual’s system will begin to adjust itself to the presence of Nembutal in its tissues. It will alter certain aspects of its functioning, such as its production of hormones and neurotransmitters, to compensate for the drug being in the system. As time goes on and the person continues to use increasingly higher doses of the drug, the system has adjusted to the point where it can no longer function optionally without the drug in its tissues. When the person cannot use the drug or cuts down the dosage, the system is thrown out of balance, and the person experiences a number of very unpleasant physical and emotional side effects.

When an individual has developed both tolerance and withdrawal, they become physically dependent on the drug and can only operate or function normally when the drug is in their system at a specific level.

While the development of physical dependence can be a sign of addiction, physical dependence is not necessarily a sign that one has developed a substance use disorder. For example, a person with a severe seizure disorder, such as an individual who has epilepsy, may be prescribed regular doses of Nembutal and, over time, may develop physical dependence on the drug. However, as long as the person takes the drug as prescribed (for medicinal uses and under the supervision of a physician), they would not receive a diagnosis of a substance use disorder.


Substance use disorders occur when individuals use drugs for nonmedicinal reasons, have issues with control of their use, and continue using drugs despite experiencing a number of negative ramifications.


Withdrawal from Nembutal

Nembutal is a barbiturate, and all barbiturates carry a significant risk for the development of physical dependence. Typically, after an individual uses Nembutal regularly for a period of 4-6 weeks, they will have developed some level of tolerance and potentially some withdrawal symptoms. More prolonged use of Nembutal, as well as higher doses of the drug, are associated with longer and more severe withdrawal symptoms. The person’s pattern of use interacts with other factors, such as their metabolism, emotional makeup, and whether or not they abused Nembutal with other drugs of abuse.

Withdrawal from Nembutal will typically occur in three phases:

  • Initially, the person will in the acute phase of withdrawal that can begin as early as a few hours after stopping using the drug or 1-3 days following discontinuation. The particular time for the emergence of withdrawal symptoms will depend on the factors mentioned above. In the acute phase, there is a long list of potential symptoms that can occur, such as increased blood pressure, increased heart rate, increased temperature, chills, nausea, vomiting, stomach cramps, changes in breathing rate, tremors, disorientation and confusion (delirium), fatigue, anxiety, headache, hallucinations, and the potential to develop seizures. As these symptoms advance, the person will develop cravings to take Nembutal to eliminate them. People who are withdrawing from Nembutal and become delirious, have hallucinations, and/or present with seizures are in immediate need of medical attention, as seizures can be potentially fatal. The acute withdrawal phase can last up to 7-10 days.
  • After 7-10 days, individuals will experience a longer period of less significant and severe symptoms that typically will include feelings of irritability, nausea, low fever, mild anxiety, mild depression, and cravings for the drug. Seizures can still occur but are less likely in most individuals after 10-14 days.
  • After several weeks, individuals may still experience issues with mood, such as anxiety or depression, irritability, issues with motivation, and a desire to return to drug use, but typically, the more severe symptoms of withdrawal have resolved by this time.

It cannot be stressed strong enough that individuals who attempt to discontinue using Nembutal should only do so under the supervision of a physician due to the potential development of seizures that can result in severe brain and/or other organ damage or even coma and death.

Treatment of Withdrawal from Nembutal

The American Society of Addiction Medicine has set standards for the withdrawal management programs used to assist individuals in withdrawal from drugs like Nembutal and other drugs that result in physical dependence. These standards include:

  • An initial comprehensive assessment and the development of a diagnosis designed to identify the substance use disorder in question, its history, and the co-occurrence of any other medical or mental health disorders, including other substance use disorders
  • The implementation of a formal withdrawal management program in individuals who have developed physical dependence: Withdrawal management includes the administration of medications and the use of a tapering strategy. This occurs under the supervision of a team of physicians and nurses to assist individuals in safely withdrawing from the drug. In the case of Nembutal, individuals can be administered similar drugs like benzodiazepines in a tapering manner, such that they receive subsequently lower doses of the drug over time, or they can be administered slowly decreasing doses of Nembutal over time to allow them to adjust to decreasing levels of the drug. Other drugs and medical procedures can be use as needed in the individual case.
  •  The development of a treatment plan to assist the individual in recovery from their substance use disorder and any other issues involved in their case
  • The implementation of a formal treatment program that is supervised and managed by qualified individuals
  • Transitions to other areas of care as needed
  • Continuing care following the completion of the withdrawal management process: Individuals who simply go through withdrawal management programs will be at an extremely high risk for relapse if they are not enrolled in a long-term aftercare program that addresses all aspects of their substance use disorder and any other co-occurring conditions
About The Contributor
Editorial Staff
Editorial Staff, American Addiction Centers
The editorial staff of Laguna Treatment Center is comprised of addiction content experts from American Addiction Centers. Our editors and medical reviewers have over a decade of cumulative experience in medical content editing and have reviewed... Read More